Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Goodland, KS

May 1, 2003Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 1, 2003, 8:12 PM CDT for Red Willow County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 8:12 PM CDT (01:12 UTC)
Expired
May 1, 2003, 9:15 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 020112
SVRGLD
NEC145-020215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 915 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF MCCOOK...MOVING SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDIANOLA AT 840 PM CDT

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 4029 10070 4021 10076 4001 10035 4024 10021

MCGUIRE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:51 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 1, 6:51 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT THU MAY 1 2003

BASED ON ACTUAL COVERAGE OF SHOWERS/THUNDERSTORMS...HAVE UPDATED THE ZONE
FORECASTS TO CHANGE PRECIPITATION COVERAGE TO AREAL RATHER THAN CHANCE
AND TO INCREASE RAIN CHANCES NORTH OF INTERSTATE 70.

.GLD...NONE.

SAR
Hazardous weather outlook, May 1, 11:07 AM CDT, 9 hours 5 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1007 AM MDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN AXIS OF INSTABILITY IS IN PLACE ACROSS NORTHERN COLORADO
SOUTHEASTWARD THROUGH NORTHWEST KANSAS. AS AN UPPER LEVEL
DISTURBANCE MOVES OVERHEAD TODAY...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING IN EASTERN COLORADO AND
THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA. STRONGER UPPER
LEVEL WINDS MOVING OVER COLORADO WILL ENHANCE THE SEVERE WEATHER
THREAT IN KIT CARSON AND YUMA COUNTIES...WHERE ISOLATED LOW TOPPED
SUPERCELLS MAY DEVELOP WHICH ARE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ELSEWHERE IN THE TRI
STATE AREA THE THREAT OF SEVERE WEATHER IS LOW...THOUGH A FEW
STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL. THUNDERSTORMS
WILL END ACROSS THE AREA BY MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WITH ADDITIONAL UPPER LEVEL
DISTURBANCES MOVING ACROSS THE REGION ON FRIDAY EVENING. THERE WILL
ALSO BE A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY NIGHT
AS A LOW PRESSURE SYSTEM MOVES EAST OF THE ROCKIES AND ACROSS THE
NORTHERN AND CENTRAL HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

JDK

In the hours before

Local storm report, May 1, 4:55 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    1 S CHEYENNE WELLS        CO   .75 INCH HAIL
05/01/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER. HEAVY RAIN
Local storm report, May 1, 5:07 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0359 PM    CHEYENNE WELLS            CO   .75 INCH HAIL
05/01/03   CHEYENNE                       REPORTED BY PUBLIC.
                                          HAIL COVERING THE GROUND.
Local storm report, May 1, 5:13 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0401 PM    3 SE CHEYENNE WELLS       CO   .75 INCH HAIL
05/01/03   CHEYENNE                       HAIL COVERING THE
                                          GROUND 3 TO 4 INCHES
                                          DEEP. REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 1, 5:39 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    8 SE CHEYENNE WELLS       CO   .75 INCH HAIL
05/01/03   CHEYENNE                       HAIL COVERING THE
                                          GROUND 3 TO 4 INCHES
                                          DEEP. REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 1, 7:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU MAY 01 2003

...EVENT SUMMARY FOR 05/01/03...

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    1 S CHEYENNE WELLS        CO   .75 INCH HAIL
05/01/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER. HEAVY RAIN

0359 PM    CHEYENNE WELLS            CO   .75 INCH HAIL
05/01/03   CHEYENNE                       REPORTED BY PUBLIC.
                                          HAIL COVERING THE GROUND.

0401 PM    3 SE CHEYENNE WELLS       CO   .75 INCH HAIL
05/01/03   CHEYENNE                       HAIL COVERING THE
                                          GROUND 3 TO 4 INCHES
                                          DEEP. REPORTED BY STORM
                                          SPOTTER.

0410 PM    8 SE CHEYENNE WELLS       CO   .75 INCH HAIL
05/01/03   CHEYENNE                       HAIL COVERING THE
                                          GROUND 3 TO 4 INCHES
                                          DEEP. REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:29 PM CDTSevere Thunderstorm WarningGLDHitchcock61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.